Codeine is not safe to give to Children.
The American Academy of Pediatrics issued a statement this week urging parents and doctors to stop giving children under the age of 18 both prescription and over-the-counter medications that include codeine, such as cough syrup and pain relievers.
“People have this very false misconception about codeine, thinking that it’s safer than other opioids,” Dr. Joseph Tobias, one of the study’s lead authors, told The Huffington Post. “Our whole push for writing this manuscript was to educate clinicians and push regulatory boards to pull codeine off the market for pediatric patients.”
In a review article published in the October issue of Pediatrics which prompted the AAP’s statement, leading U.S. researchers found codeine to be linked to rare but life-threatening and fatal breathing reactions in children. The study highlighted U.S. Food and Drug Administration data on adverse effects of both codeine and combined codeine and acetaminophen medications. Adverse effects reported to the FDA included 64 cases of severe respiratory depression and 24 codeine-related deaths ― 21 of which were in children under 12 ― over a 50-year period.
Despite this, codeine is still found in over-the-counter cough suppressants in 28 states and the District of Columbia. According to the AAP’s statement, 800,000 children under the age of 11 were prescribed codeine between 2007 and 2011.
Ear, nose and throat specialists, especially those who removed tonsils and adenoids, prescribed 19.6 percent of the 800,000 prescriptions, making them the most likely to administer the drug. Dentists were the second most likely to prescribe at 13.3 percent.
How codeine can be lethal
Codeine is a “prodrug,” which means it needs our bodies to become active. When people take a medication with codeine, enzymes in their livers transform codeine into a morphine-derivative to dull down pain, according to Dr. Rebecca Rosenberg, hospitalist and assistant professor of pediatrics at NYU Langone Medical Center, who was not involved in the study. But every body is different and, for some, that enzyme can be overactive, creating too much of the morphine-derivative. This, in turn, can slow down breathing and respiratory function and even lead to death.
On the other hand, some people don’t produce enough of the enzyme, said Rosenberg, in which case they receive absolutely no relief. Unlike other opioid drugs, codeine is unique in that it can only be broken down this one specific way.
Children are specifically less capable of metabolizing codeine than adults because the enzyme changes as the body matures into adulthood. There is a lab test to determine the status of this enzyme, but with so many other choices for pain medication it seems easier to simply not use codeine, said Rosenberg. The study authors urge parents and clinicians to reach for other pain relievers such as Motrin, Tylenol and Ibuprofen instead.
“There is no benefit to codeine and potential risk, and it makes little medical sense to be using this in children,” said Rosenberg. “Codeine is also not that effective as a pain medication. Very few people respond to it.”
In 2013, the FDA placed a “black box” warning on codeine to warn doctors against using it to ease pain for children after surgery. The AAP’s recent statement comes after more than a decade of evidence that codeine is not safe for use.